How long does it take for the side effects from chemotherapy to begin?
My dad is 62 years old and just got diagnosed with stage 4 lung cancer that has spread into his bones. We all knew he was sick but this diagnosis just came about 3 weeks ago. 1 of his doctors wants to start hospice as he thinks my dad will not make it through chemo and the other wants to proceed with some chemo treatments to see if they can extend his life a little bit. He only weights 112 lbs right now and is already very weak. I was nervous about him starting chemo but he had his first treatment today and is doing very well. My question is: Is it a good sign that he is doing so well right now or will the side effects start coming within the next few days or weeks?
The onset of chemotherapy side effects depends on the chemotherapy and the individual. Sometimes side effects start within a day or 2 of starting chemotherapy and at other times they can start several days later. Being fine at the start is a good sign but it does not mean that the side effects will not start later. Sometimes the side effects can be quite delayed and start days to weeks later or even during a later round of chemotherapy. It is important to ask the oncologist before the start of chemotherapy what are the likely effects. If something different happens during the chemo, it is important to tell the oncologist as it might be an unusual side effect.
I am not an expert by any means, but I lost my husband to stage 4 lung cancer 2 years ago, and had the same fears that you do. He was quite young, 45, so this was quite a shock. To your question about his response to treatment, my husband did really well with his first few rounds of chemo, but it was because of the steroids they add. By the third treatment,he wasn't responding at all. I am not sure how well he would have done without chemo, but for myself, if I ever get this diagnosis, I won't do the chemotherapy. I am sorry about your father. Every case is different. I hope for the best for you and your family.
Hello and I am so sorry to hear about your father and the pain that it causes you too. I lost my mother to stage III lung cancer 5 years ago and while she actually did very well with chemo (3 quality of life years from diagnosis), the effects were cummulative. She handled the first two or three just fine and thereafter, the side effects (some) did kick. For her, it wasn't difficult to manage. Yes, she did loose her hair and was tired, but fortunately suffered none of the other symptoms (weight loss, no appetite, nausea, etc.) She went into remission for 18 months and when it returned, joined a clinical trial chemo that kept the cancer from spreading and at bay again with minimal side effects. She actually passed due to complications from a trip that she took in June to Europe resulting in a lung embolism leading to congestive heart failure. No one knows how long she would have continued being "just fine" with her chemo treatments but I do know that if chemo would have been difficult for her (she was your dad's age), I don't think she would have opted to continue. Each person is different and again, it's my understanding that chemotherapy is cummulative...both in it's ability to kill cancer cells as well as killing good cells. Remember that through this whole journey, the decision is your father's and his alone. It's about him and no one else.
I'm not an expert either, but I have a similar situation. My mom is 69 and was diagnosed with stage 4 cervical cancer. She finished her radiation but as for the chemo. the oncologist is not sure if we should being she is so weak. We decided to go ahead with a low dose of chemo. to see how she responds. I think it's better to go ahead with the chemo. because I read the alternative going the natural route is not easy because dying of cancer is very hard. So I decided to go agead with the chemo she starts next week. I like to know how it went with your loved one being you were making this decision last Febuary. It's not easy and i wish you the best. Lisa
Hi,sorry to hear about your dad. My mom has had chemo to treat her stage III ovarian cancer and we've noticed that she started feeling the bad side effects like getting weak, lost of appetite, etc. after 3 days. This went on for a couple of more days until she started to feel better or normal again. I suggest that you go ahead with the chemo and help him lessen a bit those side effects by allowing him to eat fruits and vegetables high in vitamins...make it chewable and easy to eat though. I wish all the best for your dad and your whole family. Medical Science and human effort really work, but saying a thoughtful prayer would pave the way for a miracle. There's hope.... Mayet
I completed radiation and 6 month of chemo therapy last September for stage 4 colon cancer. My personal experience is that it really depends on the individual. I did not lose my hair, I did not have nausea and never threw up, and I did not have diarrhea, except for one occassion immediately following a treatment. I lost my taste about half way through the 6 months of chemo and eating enough to maintain my body weight was a challenge. Fruit and sweets continued to taste good but basically all proteins tasted very bitter. I recall the onset, we had friends over and I grilled steaks (my favorite food at the time) and the first bite was so bitter that I could not eat it. I was extremely sensitive to cold and still am to some extent -- the neuropathy still has not subsided and my feet are basically numb. My blood counts stayed in the good range throughout the chemo treatments and I was able to receive my treatments on schedule. You do begin to feel tired and have a shortness of breath, in my case this started after about the 4th treatment and continues to get worse as you go through the therapy. As of today, April 6, 2011, I have regained some of my strength (the late frost did not get my garden thank God) and am able to perform most normal activities such as mowing the yard, gardening etc... as long as I take a few minutes out occasionally to rest, and I began to play golf again last month. But during the low of the weakness I was basically a couch potato. The chemo did affect my balance and I got me a cane, basically as insurance against falling. I know this is rambling but you do get chemo brain which affects your ability to recall and think logically. I have to take my time performing complicated tasks. Again I said my experience was that it really depends on the individual -- I saw many patients whose blood counts precluded them from receiving their treatment on schedule, patients with nausea, etc.
But -- for me I would do it again. It wasn't fun but if you maintain a positive attitude it does help you get through the process. I am not in full remission but we are working on the remaining spots as we speak. I wish you the best and my God Bless You!!!
I feel that it is important to note here that there are many many different types of chemo. I am a breast cancer survivor and for me my body hated it. Spent weeks in the hospital after each chemo and had to stop at 4 treatments. On the other hand in 2006 my husband had stage 4 lung cancer and he is cancer free today. There are so many variables to treatment. The best thing to do is to insure you are being treated by a great oncologist. Hint:If you ask a nurse about a doctor and they say they are good and that is all..not a good sign. But, if they goon and on that is a great sign.I am the type of person that finds out everyting I can and then I make a decision. But, there is no way to gauge someone's cancer with another person's. My advice is for you to find out everything you can and always ask about the down side of any treatment. Weigh it all out, discuss with your Dad, decide and do not look back. There is a lot of anger with this disease so don't fall into that as it is futile and does nothing but hurt the angry person.
Stay Connected With Caring.com
Get news & tips via e-mail